Montana, 2011

Winter Storm and Winter Weather in Montana, November 5 to 6, 2011

November 5 to 6, 2011 · NWS GGW · 16 events in 16 counties and zones

A developing low pressure system approaching from the south and bringing pacific moisture interacted with a cold Canadian air mass approaching from the south to produce the first winter storm of the season over northeast Montana.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A developing low pressure system approaching from the south and bringing pacific moisture interacted with a cold Canadian air mass approaching from the south to produce the first winter storm of the season over northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Nov 5, 3:41 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Nov 5, 3:41 AM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
441 AM MDT SAT NOV 5 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...
MAIN PROBLEM TODAY IS THE FIRST MAJOR WINTER WEATHER EVENT OF THE
2011-2012 WINTER SEASON.

A STRONG SHORTWAVE BEING PUSHED BY A STRONG UPPER LEVEL JET CORE
WILL ROUND THE BASE OF A DEEP UPPER TROUGH ACROSS THE SOUTHWESTERN
US. THIS SHORTWAVE WILL HEAD STRAIGHT FOR EASTERN MONTANA AND
WESTERN NORTH DAKOTA TODAY AND BECOME VERTICALLY STACKED OVER
MANITOBA BY SUNDAY AFTERNOON. JUST AHEAD OF THE JET CORE AND
SHORTWAVE IS AN 700 MB MOISTURE PLUME COMING FROM THE PACIFIC.

SURFACE LOW IS ANTICIPATED TO DEEPEN AND FORM A COLD FRONT DIRECTLY
BEHIND IT WHICH SHOULD PASS THROUGH THE GGW CWA BETWEEN 6AM AND
NOON. BEHIND THIS FRONT DIURNAL TEMPERATURES WILL STALL THROUGH
THE DAY DUE TO STRONG CAA. 850MB TO 500 MB FRONTOGENESIS REALLY
GETS GOING ACROSS EASTERN MONTANA AS THE 700MB LOW BEGINS TO
DEEPEN...SO THE BEST QG FORCING IS ALONG THIS ZONE. THIS WILL
HAPPEN LATE THIS AFTERNOON AND EARLY THIS EVENING. DEFINITELY HAD
A TOUGH TIME WITH THIS STORM BECAUSE THE MODELS CHANGES ONCE AGAIN.
THE 00Z RUN OF THE GFS STRENGTHENED TO MATCH THE PREVIOUS 18Z
NAM. THE 00Z NAM PRETTY MUCH STAYED CONSISTENT WITH ITS PREVIOUS
RUN. THE 00Z ECMWF CAME IN STRONG LIKE THE 00Z GFS. THIS CAUSED
ME TO RETHINK THE HIGHLIGHTS I PLANNED ON EARLIER IN THE EVENING.

DECIDED TO GO WITH A WINTER STORM WARNING ACROSS OUR EASTERN ZONES
WHERE WE SHOULD GET A NICE SWATH OF 4 TO 7 INCHES OF SNOWFALL.
THE STRONGER WINDS GET GOING THIS EVENING JUST AS THE SNOWFALL
INTENSIFIES. THE BEST FRONTOGENESIS OCCURS BETWEEN 00Z AND 09Z AND
NORTHWEST WINDS ACROSS THE WINTER STORM WARNING AREA SHOULD BE IN
THE 20 TO 30 KNOT RANGE WITH HIGHER GUSTS. MODEL SOUNDING DATA
ALSO AGREES WITH THIS ASSESSMENT. ALTHOUGH SNOW TOTALS WON'T REACH
6 INCH MARK ACROSS MOST OF THE AREA 4 TO 5 INCHES WILL BE COMMON.
COMBINE THIS WITH THE EXPECTED HIGHER WIND SPEED AND THE FACT THAT
THIS IS THE SEASONS FIRST BIG EVENT WARRANT A WINTER STORM
WARNING. A WINTER WEATHER ADVISORY IS IN EVENT FOR VALLEY AND
GARFIELD COUNTIES BUT MOSTLY ACROSS EASTERN PARTS OF THESE
COUNTIES...WHERE 2 TO 3 INCHES WILL BE COMMON.

SUNDAY NIGHT THROUGH MONDAY...THE MAIN TROUGH WILL BE CENTERED
OVER MANITOBA AND THE EVENT SHOULD BE OVER WITH WITH ONLY A FEW
ISOLATED SNOW SHOWERS POSSIBLE UP ACROSS THE NORTHEASTERN CWA.
HIGH PRESSURE AND CLEARS SKIES SHOULD BE STARTING IN THE
SOUTHWESTERN SECTIONS OF THE CWA AS WELL BUT AREAS WITH SNOW ON
THE GROUND WILL SEE TEMPERATURES BELOW GUIDANCE FOR SURE. WE WILL
PROBABLY SEE TEMPERATURES IN THE MID TO LOWER TEENS SUNDAY NIGHT
AND MONDAY NIGHT. RSMITH

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
LONG TERM BEGINS WITH DRY NORTHWEST FLOW...EVEN THROUGH A
SHORTWAVE IS MOVING THROUGH THE FLOW IT SHOULD NOT HAVE ANY
MOISTURE TO WORK WITH TO CREATE ANY PRECIPITATION ON TUESDAY.

WEDNESDAY AND THURSDAY NO MAJOR SYSTEMS IN THE REGION AS ZONAL TO
NORTHWEST FLOW TAKES OVER PER THE GFS/EC MODELS WHICH SEEMS
REASONABLE.

FRIDAY AND NEXT SATURDAY THE GFS AND EC ARE OUT OF PHASE WITH EACH
OTHER THEREFORE WENT WITH SLIGHTLY ABOVE CLIMO ON POPS TO SLIP
INTO THE FORECAST A SLIGHT CHANCE OF SNOW...HOWEVER CONFIDENCE IS
EXTREMELY LOW AT THIS TIME.

&&

.AVIATION...
VFR TO BEGIN WITH THIS MORNING ACROSS THE AREA. THEN FROM
SOUTHWEST AND SPREADING NORTHEAST MVFR TO IFR CONDITIONS WITH
LOWERING CEILINGS AND VISIBILITY FROM SNOW STARTING AROUND 18Z.
ALL AREAS CAN EXPECTED WIDESPREAD IFR CONDITIONS FROM 21Z THROUGH
09Z AND THEN SLOWLY IMPROVING CONDITIONS AFTER 09Z.      PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON MDT TODAY TO 5 AM MST SUNDAY
FOR CENTRAL AND SOUTHERN VALLEY...GARFIELD...NORTHERN VALLEY.

WINTER STORM WARNING FROM 3 PM MDT THIS AFTERNOON TO 11 AM MST
SUNDAY FOR DANIELS...SHERIDAN...WESTERN ROOSEVELT...MCCONE...
RICHLAND...DAWSON...PRAIRIE...WIBAUX...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Nov 5, 2:49 AM MST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
349 AM MDT SAT NOV 5 2011

MTZ018>020-023>027-062-061000-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
349 AM MDT SAT NOV 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FIRST WINTER STORM OF THE SEASON TO AFFECT THE AREA STARTING THIS
AFTERNOON LASTING INTO SUNDAY MORNING. SNOW MAY BEGIN AS A MIX OF
RAIN AND SNOW EARLY THIS AFTERNOON BEFORE CHANGING OVER TO ALL
SNOW BY MID AFTERNOON. SNOWFALL WILL BEGIN TO ACCUMULATE AT HIGHER
ELEVATIONS THIS AFTERNOON AND AT LOWER ELEVATIONS BY LATE AFTERNOON.
HEAVIEST SNOWFALL WILL OCCUR BETWEEN 3PM THIS AFTERNOON AND 3AM
TONIGHT ACROSS THE REGION. SNOW WILL LINGER INTO SUNDAY MORNING
OVER THE AREA. WINDS WILL INCREASE WITH THE PUSH OF COLD AIR THIS
AFTERNOON AND WILL BLOW FROM THE NORTHWEST AT 15 TO 30 MPH WITH
HIGHER GUSTS. THIS WILL CAUSE REDUCED VISIBILITY WITH THE FALLING
SNOW. STORM TOTAL SNOWFALL ACROSS THE REGION WITH RANGE FROM 4 TO
5 INCHES SOUTH OF THE MISSOURI RIVER TO UP TO 7 INCHES ALONG THE
CANADIAN BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017-022-061-061000-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-NORTHERN VALLEY-
349 AM MDT SAT NOV 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL MOVE THROUGH EASTERN MONTANA AND WESTERN NORTH
DAKOTA OVER THE NEXT 24 HOURS. ACROSS VALLEY AND GARFIELD COUNTIES
THE WORST WINTER CONDITIONS WILL BE FROM LARSLAN TO FRAZER TO
COHAGEN AND POINTS EAST WHERE 2 TO 3 INCHES OF SNOW WILL FALL FROM
MID DAY TODAY THROUGH THE OVERNIGHT HOURS. FOR THE REMAINDER OF
VALLEY AND GARFIELD COUNTIES LOOK FOR LESS THAN 2 INCHES OF
SNOWFALL WHICH WOULD INCLUDE THE COMMUNITIES OF GLASGOW...OPHEIM
AND JORDAN. NORTHWEST WINDS 15 TO 25 MPH WILL DEVELOP OVER THE
REGION BY LATE THIS AFTERNOON AND LASTING INTO SUNDAY MORNING
LOCALLY REDUCING THE VISIBILITY WHEN COMBINED WITH FALLING SNOW.
LAKE WIND ADVISORY CONDITIONS WILL OCCUR ACROSS THE LAKE STARTING
THIS AFTERNOON AND LASTING INTO SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-021-059-060-061000-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
349 AM MDT SAT NOV 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

MEASURABLE SNOWFALL IS EXPECTED AT SOME LOCATIONS ACROSS THE
REGION THROUGH THE OVERNIGHT HOURS. SNOWFALL WILL BE LESS THAN ONE
INCH TOTAL THROUGH SUNDAY. NORTHWEST WINDS BLOWING AT 10 TO 20 MPH
WILL LOCALLY REDUCE VISIBILITIES WITH FALLING SNOW THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 6 winter storm. Local standard time, as filed.

Winter Weather, Eastern Roosevelt

When
November 5, 5:00 AM MST to November 6, 8:00 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
COOP Observer
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Cooperative and CoCoRaHS observers reported 2.5 to 3.2 inches of snowfall across the county. This was the first measurable snow storm of the season. The highest amount of 3.2 inches was reported at the Brockton 11.6N CoCoRaHS site.

Winter Weather, Petroleum

When
November 5, 6:00 AM MST to 6:00 PM MST
Where
Petroleum forecast zone
Reported by
COOP Observer
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Weather spotters and cooperative observers reported 1 to 2 inches of snowfall across the county. This was the first measurable snow storm of the season. The highest amounts of 2 inches were reported at the Grass Range 13NE and Winnett 12SW coop sites.

Winter Weather, Little Rocky Mountains

When
November 5, 6:30 AM MST to 8:00 PM MST
Where
Little Rocky Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

A cooperative observer and a public observer reported 2.5 to 3.5 inches of snowfall across the area. This was the first measurable snow storm of the season. The highest amount of 3.5 inches was reported at the Zortman coop site.

Winter Weather, Central and Se Phillips

When
November 5, 8:00 AM MST to November 6, 4:00 PM MST
Where
Central and Se Phillips forecast zone
Reported by
COOP Observer
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Cooperative observers reported 1 to 4 inches of snow fall across the county. This was the first measurable snow storm of the season. The highest amounts of 4 inches were reported at the Malta 7E and Malta 35S coop sites.

Winter Weather, Garfield

When
November 5, 9:00 AM MST to November 6, 2:00 AM MST
Where
Garfield forecast zone
Reported by
COOP Observer
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

A cooperative observer reported 5 inches of snowfall at the Cohagen 22SE coop site. This was the first measurable snow storm of the season.

Winter Storm, McCone

When
November 5, 12:00 PM MST to November 6, 4:00 PM MST
Where
McCone forecast zone
Reported by
COOP Observer
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Cooperative observers reported 4 to 6 inches of snow across the county. This was the first measurable snow storm of the season. The highest amount of 6 inches was reported at the Circle 20N coop site.

Winter Weather, Northern Valley

When
November 5, 2:00 PM MST to November 6, 4:00 PM MST
Where
Northern Valley forecast zone
Reported by
COOP Observer
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Cooperative observers reported around 3 to 5.5 inches of snow across the county. This was the first measurable snow storm of the season. The highest amount of 5.5 inches was reported at the Opheim 12SE coop site.

Winter Weather, Central and Southern Valley

When
November 5, 2:00 PM MST to November 6, 9:00 PM MST
Where
Central and Southern Valley forecast zone
Reported by
COOP Observer
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Public and cooperative observers reported 2 to 6 inches of snow fall across the county. This was the first measurable snow storm of the season. The highest amount of 6 inches was reported at the Hinsdale 4SW coop site which is at the top of a higher plateau in the county.

Winter Weather, Northern Phillips

When
November 5, 4:00 PM MST to November 6, 10:00 PM MST
Where
Northern Phillips forecast zone
Reported by
COOP Observer
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

A cooperative observer reported 2 inches of snowfall at the Port of Morgan border station coop site. This was the first measurable snow storm of the season.

Winter Storm, Western Roosevelt

When
November 5, 5:00 PM MST to November 6, 4:00 PM MST
Where
Western Roosevelt forecast zone
Reported by
COOP Observer
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Weather spotters, cooperative observers and CoCoRaHS observers reported 1.5 to 6 inches of snow across the county. This was the first measurable snow storm of the season. The highest amount of 6 inches was reported at the Wolf Point coop site.

Winter Storm, Dawson

When
November 5, 6:00 PM MST to November 6, 6:30 AM MST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Cooperative observers reported 2 to 5 inches of snow across the county. This was the first measurable snow storm of the season. The highest amount of 5 inches was reported at the Bloomfield 5NNE coop site.

Winter Weather, Prairie

When
November 5, 6:00 PM MST to November 6, 5:00 AM MST
Where
Prairie forecast zone
Reported by
COOP Observer
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

A cooperative observer reported one inch of snow at Terry. This was the first measurable snow storm of the season.

Winter Storm, Richland

When
November 5, 8:00 PM MST to November 6, 8:00 PM MST
Where
Richland forecast zone
Reported by
COOP Observer
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Weather spotters, cooperative observers and CoCoRaHS observers reported 2 to 5 inches of snow across the county. This was the first measurable snow storm of the season. The highest amounts of 5 inches were reported along the higher elevations of the Big Sheep Divide.

Winter Storm, Daniels

When
November 5, 9:00 PM MST to November 6, 8:00 PM MST
Where
Daniels forecast zone
Reported by
COOP Observer
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Weather spotters, cooperative observers and CoCoRaHS observers reported 2 to 4 inches of snow across the county. This was the first snow storm of the season. The highest amount of 4 inches was reported at the Scobey 4NW coop site.

Winter Storm, Sheridan

When
November 5, 9:00 PM MST to November 6, 8:00 PM MST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Weather spotters, cooperative observers and CoCoRaHS observers reported a range of from just a trace up to 5 inches of snow across the county. This was the first snow storm of the season. The highest amount of 5 inches was reported at the Outlook 5.6 WNW CoCoRaHS site.

Winter Weather, Wibaux

When
November 5, 10:00 PM MST to November 6, 4:00 AM MST
Where
Wibaux forecast zone
Reported by
COOP Observer
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Cooperative observers reported one half to 2.5 inches of snow across the county. This was the first measurable snow storm of the season. The highest amount of 2.5 inches was reported at the Carlyle coop site.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354953, 354952, 354957, 354949, 354950, 354940, 354945, 354954, 354951, 354937, 354944, 354947, 354938, 354927, 354936, 354946.